People on steroids for chronic illness may be more at risk of COVID-19

522

People taking a type of corticoster oid may be more likely to contract the virus that is causing COVID19 and may have worse symptoms if they do. The people who take the class of steroid hormones known as glucocorticoids may be more likely to contract COVID-19 and, if they do, are more likely to have severe symptoms. Glucocorticoids are frequently a medication doctors prescribe for chronic inflammatory diseases, such as asthma, chronic obstructive pulmonary disease, and inflammatory bowel disease. As the novel SARSCoV-2 virus rapidly spreads across the world, research continues apace to help understand how the virus spreads and what effects it has on people who then develop the disease COVID-19. Doctors widely prescribe glucocorticoids for various chronic inflammatory diseases, and they can be highly effective in the treatment of these illnesses. The reason for this is that they significantly reduce inflammation. A further association with this, however, is their suppression of a person’s immune system. This means people who regularly take glucocorticoids may be more likely to experience an infection with the SARS-CoV-2 virus since their immune systems are likely to be less effective at fighting it off.This may also mean that a person taking glucocorticoids will experience a more severe case of COVID19 from infection with the virus. The World Health Organisation (WHO) currently recommend against the use of glucocorticoids to treat COVID-19. However, clinicians should be aware that anyone who has the symptoms of COVID-19 and has previously been taking glucocorticoids in any form for more than 3 months should be considered for parenteral glucocorticoid therapy if there is a need to reverse adrenal failure. According to the National Center for Biotechnology Information, “The anti-inflammatory and immunosuppressive effects of glucocorticoids are dose-dependent, with immunosuppressive effects seen mostly at higher doses.” For those with primary or secondary adrenal insufficiency, who also often need to take glucocorticoids, the editors suggest that “any patient with a dry continuous cough and fever should immediately double their daily oral glucocorticoid dose and continue on this regimen until the fever has subsided.” If their condition worsens or they develop vomiting or diarrhea, the editors advise they speak to their doctor, who may decide to prescribe parenteral glucocorticoid therapy